The Annals of Probability

The structure of the allelic partition of the total population for Galton–Watson processes with neutral mutations

Jean Bertoin

Full-text: Open access


We consider a (sub-)critical Galton–Watson process with neutral mutations (infinite alleles model), and decompose the entire population into clusters of individuals carrying the same allele. We specify the law of this allelic partition in terms of the distribution of the number of clone-children and the number of mutant-children of a typical individual. The approach combines an extension of Harris representation of Galton–Watson processes and a version of the ballot theorem. Some limit theorems related to the distribution of the allelic partition are also given.

Article information

Ann. Probab., Volume 37, Number 4 (2009), 1502-1523.

First available in Project Euclid: 21 July 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 60J10: Markov chains (discrete-time Markov processes on discrete state spaces)

Branching process infinite alleles model allelic partition ballot theorem


Bertoin, Jean. The structure of the allelic partition of the total population for Galton–Watson processes with neutral mutations. Ann. Probab. 37 (2009), no. 4, 1502--1523. doi:10.1214/08-AOP441.

Export citation


  • [1] Abraham, R. and Delmas, J.-F. (2008). Williams’ decomposition of the Lévy continuous random tree and simultaneous extinction probability for populations with neutral mutations. Preprint. Available at
  • [2] Abraham, R., Delmas, J.-F. and Voisin, G. (2009). Pruning a Lévy continuum random tree. Stochastic Process. Appl. To appear.
  • [3] Abraham, R. and Serlet, L. (2002). Poisson snake and fragmentation. Electron. J. Probab. 7 15 (electronic).
  • [4] Aldous, D. (1993). The continuum random tree. III. Ann. Probab. 21 248–289.
  • [5] Aldous, D. and Pitman, J. (1998). Tree-valued Markov chains derived from Galton–Watson processes. Ann. Inst. H. Poincaré Probab. Statist. 34 637–686.
  • [6] Aldous, D. and Pitman, J. (1998). The standard additive coalescent. Ann. Probab. 26 1703–1726.
  • [7] Aldous, D. and Pitman, J. (2000). Inhomogeneous continuum random trees and the entrance boundary of the additive coalescent. Probab. Theory Related Fields 118 455–482.
  • [8] Athreya, K. B. and Ney, P. E. (1972). Branching Processes. Springer, New York.
  • [9] Basdevant, A.-L. and Goldschmidt, C. (2008). Asymptotics of the allele frequency spectrum associated with the Bolthausen–Sznitman coalescent. Electron. J. Probab. 13 486–512.
  • [10] Berestycki, J., Berestycki, N. and Schweinsberg, J. (2007). Beta-coalescents and continuous stable random trees. Ann. Probab. 35 1835–1887.
  • [11] Bertoin, J. (1999). Renewal theory for embedded regenerative sets. Ann. Probab. 27 1523–1535.
  • [12] Bertoin, J. (2000). A fragmentation process connected to Brownian motion. Probab. Theory Related Fields 117 289–301.
  • [13] Bertoin, J. (2006). Random Fragmentation and Coagulation Processes. Cambridge Studies in Advanced Mathematics 102. Cambridge Univ. Press, Cambridge.
  • [14] Crump, K. S. and Gillespie, J. H. (1976). The dispersion of a neutral allele considered as a branching process. J. Appl. Probab. 13 208–218.
  • [15] Delmas, J.-F., Dhersin, J.-S. and Siri-Jegousse, A. (2008). Asymptotic results on the length of coalescent trees. Ann. Appl. Probab. 18 997–1025.
  • [16] Dong, R., Gnedin, A. and Pitman, J. (2007). Exchangeable partitions derived from Markovian coalescents. Ann. Appl. Probab. 17 1172–1201.
  • [17] Duquesne, T. and Le Gall, J.-F. (2002). Random trees, Lévy processes and spatial branching processes. Astérisque 281 vi–147.
  • [18] Duquesne, T. and Le Gall, J.-F. (2005). Probabilistic and fractal aspects of Lévy trees. Probab. Theory Related Fields 131 553–603.
  • [19] Dwass, M. (1969). The total progeny in a branching process and a related random walk. J. Appl. Probab. 6 682–686.
  • [20] Ewens, W. J. (1972). The sampling theory of selectively neutral alleles. Theoret. Population Biology 3 87–112.
  • [21] Feller, W. (1968). An Introduction to Probability Theory and Its Applications I. Wiley, New York.
  • [22] Feller, W. (1971). An Introduction to Probability Theory and Its Applications II. Wiley, New York.
  • [23] Griffiths, R. C. and Pakes, A. G. (1988). An infinite-alleles version of the simple branching process. Adv. in Appl. Probab. 20 489–524.
  • [24] Harris, T. E. (1952). First passage and recurrence distributions. Trans. Amer. Math. Soc. 73 471–486.
  • [25] Harris, T. E. (1963). The Theory of Branching Processes. Springer, Berlin.
  • [26] Kimmel, M. and Axelrod, D. E. (2002). Branching Processes in Biology. Interdisciplinary Applied Mathematics 19. Springer, New York.
  • [27] Kingman, J. F. C. (1980). Mathematics of Genetic Diversity. CBMS-NSF Regional Conference Series in Applied Mathematics 34. SIAM, Philadelphia, PA.
  • [28] Lambert, A. (2008). Spine decompositions and allelic partitions of splitting trees. In preparation.
  • [29] Le Gall, J.-F. (2005). Random trees and applications. Probab. Surv. 2 245–311 (electronic).
  • [30] Liggett, T. M., Schinazi, R. B. and Schweinsberg, J. (2008). A contact process with mutations on a tree. Stochastic Process. Appl. 118 319–332.
  • [31] Lyons, R. and Peres, Y. (2008). Probability on trees and networks. Available at
  • [32] Miermont, G. (2001). Ordered additive coalescent and fragmentations associated to Lévy processes with no positive jumps. Electron. J. Probab. 6 33 (electronic).
  • [33] Möhle, M. (2006). On sampling distributions for coalescent processes with simultaneous multiple collisions. Bernoulli 12 35–53.
  • [34] Nerman, O. (1987). Branching processes and neutral mutations. In Proceedings of the First World Congress of the Bernoulli Society, Vol. 2 (Tashkent, 1986) 683–692. VNU Sci. Press, Utrecht.
  • [35] Perman, M., Pitman, J. and Yor, M. (1992). Size-biased sampling of Poisson point processes and excursions. Probab. Theory Related Fields 92 21–39.
  • [36] Pitman, J. (2006). Combinatorial Stochastic Processes. Lecture Notes in Math. 1875. Springer, Berlin.
  • [37] Schinazi, R. B. and Schweinsberg, J. (2008). Spatial and nonspatial stochastic models for immune response. Markov Process. Related Fields 14 255–276.
  • [38] Schweinsberg, J. (2001). Applications of the continuous-time ballot theorem to Brownian motion and related processes. Stochastic Process. Appl. 95 151–176.
  • [39] Taïb, Z. (1992). Branching Processes and Neutral Evolution. Lecture Notes in Biomathematics 93. Springer, Berlin.
  • [40] Takács, L. (1967). Combinatorial Methods in the Theory of Stochastic Processes. Wiley, New York.